• Does anyone know about hypothyroidism after taking lithium?

    Asked by bigjan on Wednesday, April 17, 2013

    Does anyone know about hypothyroidism after taking lithium?

    It has been suggested that I "might" be prescribed this. Not taking it yet.

    2 Answers from the Community

    • carm's Avatar

      Lithium...What a drug from the past, I have given it in correctional nursing and it does bring back memories. Lithium Carbonate is known to cause hypothyroidism and is used in thyroid cancer because the premise is that it prolongs the effectiveness of radioiodine therapy. Some say that it is effective in that purpose, while other studies have shown no increase in the effectiveness of therapy because of the use of Lithium Carbonate. I hope that before you give the drug a try, your physician goes over the benefit and risk of Lithium. It is an anti-manic drug and so it will alter your personality a bit. It is used mostly in bipolar patients to treat manic episodes and there are some side effects like hand tremors (myoclonic jerks) that are associated with any drug that plays on the stage of the psyche. Good luck to you, Carm RN.

      over 3 years ago
    • Carolina18's Avatar

      I totally agree with Carm. Good Luck.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more thyroid cancer questions.  Also, don't forget to check out our Thyroid Cancer page.